Virginia, 2011

Damaging Wind and Lightning Strike in Virginia, March 21, 2011

March 21, 2011 · NWS AKQ · 2 events in 2 counties and zones

Isolated severe thunderstorms in advance of a cold front produced damaging winds and a lightning strike across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorms in advance of a cold front produced damaging winds and a lightning strike across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 21, 3:10 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 21, 3:10 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT MON MAR 21 2011

.SYNOPSIS...
A WARM FRONT WILL LIFT OFF TO THE NORTH OF THE REGION THIS AFTERNOON.
LOW PRESSURE MOVES OFF THE NEW ENGLAND COAST TONIGHT...WHICH WILL PUSH A
TRAILING COLD FRONT THROUGH THE AREA BY EARLY TUESDAY. ANOTHER WARM
FRONT APPROACHES FROM THE WEST LATE TUESDAY AND EARLY WEDNESDAY...WHILE
LOW PRESSURE MOVES INTO THE UPPER MIDWEST. THE LOW WILL TRACK ACROSS
THE NORTHERN MID ATLANTIC REGION ON WEDNESDAY...THEN MOVE OUT TO SEA
WEDNESDAY NIGHT. HIGH PRESSURE BUILDS IN FROM THE NORTH THURSDAY AND
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WARM AFTN UNDERWAY W/ TEMPS WELL INTO THE 70S MOST PLACES...MAINLY
COOLER 60S ERN SHORE. LITTLE TO NOTHING ON THE RADAR TO THE E OF
THE MTNS RIGHT NOW...WITH SCTD TSTMS OVER SE OHIO/WV. EXPECT BEST
CHC FOR PRECIP THIS EVENG TO BE BETWEEN 7PM AND MIDNIGHT AS SFC
FRONT SLOWLY DROPS SOUTH INTO THE REGION. STILL NOT A LOT OF
SUPPORT FOR ANYTHING MORE THAN CHC POPS AND CONFIDENCE IS LWR THAN
USUAL FOR NEAR TERM TIME FRAME AS MODELS STRUGGLE W/ NW FLOW ALOFT
EVENTS (I.E THIS MRNG). HAVE INCLUDED AT LEAST ISO TSTMS ALL AREAS
OTHER THAN THE IMMEDIATE COAST WHERE FLOW TURNS MORE ONSHORE AND
SHOULD FURTHER LIMIT INSTABILITY.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TUE/TUE NGT...DECENT MODEL CONSENSUS FOR WINDS TO TURN NLY OVER
MOST OF THE CWA...WITH LGT FLOW OVER INTERIOR SRN VA/NE NC WHERE
BNDRY LOOKS TO DISSIPATE. AGAIN EXPECT A LARGE TEMP GRADIENT WITH
COOLER UPR 50S/LWR-MID 60S ERN SHORE AND CSTL SE VA/NE NC WITH
ONSHORE FLOW. MEANWHILE TEMPS WILL LIKELY BE WELL INTO THE MID-UPR
70S/AROUND 80 FOR PLACES FROM AVC TO EMV TO ASJ. MADE LITTLE CHANGE
TO PRV FCST WITH LOW 20-30% CHC POPS OVER THE PIEDMNT AS SOME
OVERRUNNING/WAA MSTR RETURNS LATE IN THE DAY. SPC HAS FAR WRN ZONES
IN GNRL THUNDER AND HAVE INCLUDED TSTMS IN THE FCST OVER THESE
AREAS WHERE MODEST INSTABILITY WILL BE PRESENT LATE TUE
AFTN/EVENG. TUE NGT...INCREASED CHC FOR PRECIP WITH BEST
OVERRUNNING/LIFT OVER THE PIEDMNT AND INTO NRN ZONES...WITH ONLY
20-30% CHC FARTHER S AND E. LOWS MAINLY IN THE 40S WITH STEADY OR
SLOWLY RISING TEMPS OVER SRN ZONES AFTER MIDNGT.

WED/WED NGT...PROBABLY THE LOWEST CONFIDENCE DAY OF THE PERIOD AS
BNDRY LIFTS BACK NE AND PLACES A PORTION OF THE CWA INTO THE WARM
SECTOR. MAV/MET GDNC CONTINUING TO SHOW ABOUT A 10-15 DEGREE
DIFFERENCE IN HIGH TEMPERATURES OVER THE "BATTLE GROUND IN THE
VICINITY OF THE FRONT (MAV BEING WARMER AND NAM COOLER). CAN'T
REALLY TAKE A CONSERVATIVE APPROACH AND SPLIT THE DIFFERENCE SINCE
THIS RARELY VERIFIES THIS TIME OF YR. FCST WILL GO W/ WARMER
NUMBERS OVER FAR SRN VA/INTERIOR NE NC WITH HIGHS INTO THE
80S...AND COOLER MET GDNC OVER THE ERN SHORE (LWR 50S AT OXB) WITH
A SHARP GRADIENT IN BETWEEN. AS FOR PRECIP CHC...WILL DEPEND ON
EXACT POSITION OF THE BNDRY BUT A CONSENSUS RIGHT NOW WOULD
SUGGEST LMTD POPS EXCEPT OVER FAR NRN AREAS ALONG AND TO THE
NORTH. BEST CHC ELSEWHERE WOULD BE LATE AFTN AND WED EVENG AS THE
FRONT APPROACHES AND MOVES THROUGH (STILL KEEPING CHC POPS AT THIS
PT).

THU...DECENT AGREEMENT THAT SFC FRONT PUSHES THROUGH THE ENTIRE
CWA BY DAYBREAK...AS UPR SYSTEM LAGS AND MOVES THROUGH THE REGION
THROUGH THE DAY. EXPECT AT LEAST SOME LINGERING CLOUDS AND
POSSIBLY ISO SHWRS BUT WILL CAP POPS AT 14% FOR NOW AS MAIN
FORCING STAYS OFF TO OUR N. COOLER...BUT STILL AT OR A LITTLE
ABOVE AVG FOR HIGHS...MAINLY UPR 50S/NEAR 60 N...MID/UPR 60S FAR
S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LOW CONFIDENCE IN THE FCST LATE IN THE WEEK WITH MODELS
DISCREPANCIES DUE TO FRONTAL BOUNDARY WAVERING OVER THE RGN WITH
FAST MOVING NW TO WESTERLY FLOW ALOFT. HAVE TOOK A BLEND OF THE
GFS/ECMWF IN THE EXTENDED LEADING TO CHCS OF PRECIP AT TIMES WITH
ANY SHRTWVS THAT DVLP ALONG THE BOUNDARY. FOR NOW HAVE ADDED LOW
CHCS OF SHRA ACTIVITY (MAINLY LATE DAY SCENARIOS) SAT/SUN/MON AND
WILL LIKELY ALSO LEAD TO POSSIBLE DRAMATIC TEMPERATURE DIFFERENCES
N/S OF WHERE THE BOUNDARY LIES.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
MOSTLY VFR CONDS ACROSS THE REGION AS CLOUDS ARE BEGINNING TO THIN
WITH THE EARLY AFTN SUN. A LOW PRES SYS IS JUST WEST OF NY WITH A
COLD FRONT EXTENDING THRU THE OH VALLEY. HI PRES IS OFF THE SE
COAST BRINGING SW WNDS GUSTING TO 20 KT OVER THE MID ATL REGION.
THE FRONT WILL CONT TO SLIDE SOUTH AND INTO CENTRL VA AFTER
MIDNIGHT...THEN STALL OVER THE AREA ON TUE. THE FRONT COULD BRING
A BRIEF PERIOD OF MVFR CLOUDS AND -RA IN THE EARLY MRNG HRS BUT
OVERALL IT SHOULD BE VFR WITH PARTLY SUNNY WX ON TUE. EXPECT
CLOUDS TO INCREASE TUE AFTN/EVENING AS ANOTHER LOW PASSES TO THE
NORTH AND PUSHES A COLD FRONT INTO THE REGION. THE FRONT WILL
BRING SHOWERS AND A CHC OF TSTMS TUE NIGHT INTO WED BEFORE MOVG
OFFSHORE WED EVENING.

&&

.MARINE...
SCA FLAGS CONTINUE THIS AFTN INTO THE LATE EVE HRS BEFORE CONDITIONS
FALL BELOW CRITERIA OVERNIGHT. SW WINDS WILL SHIFT TO THE W
OVERNIGHT WITH CHCS FOR SHRA/TSRA CONTINUING BEFORE WINDS SHIFT
TO THE N/NW TWRDS TUE AM (ESP NRN WATERS). MODELS IN DISAGREEMENT
WITH AMOUNT OF LOW LVL SURGE THAT DVLPS OVER THE BAY WATERS BEHIND
FRONTAL PASSAGE AND HAVE KEPT WRDG BELOW THRESHOLD BUT COULD SEE
FLAGS OVER THE BAY DAYTIME TUE AM (MARGINAL SCA WINDS) BEFORE WINDS
SUBSIDE. WINDS TURN TO E/NE BY TUE EVENG BEFORE FRNTL BNDRY LIFTS
ONCE AGAIN N-NE OVER THE AREA AS A WRM FRNT ON WED. WIND DIRECTION
WILL BE TRICKY WITH FRONTAL BOUNDARY DRAPED ACROSS THE RGN BEFORE A
COLD FRNT PUSHES THRU THE REGION WED NGT FM THE NW.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     ANZ630>633-650-652-654-656-658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...CCW
AVIATION...JEF
MARINE...CCW
Hazardous weather outlook, Mar 21, 5:35 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
635 PM EDT MON MAR 21 2011

MDZ021>025-NCZ012>017-030>032-102-VAZ060-065>067-079>081-084-086>100-
222245-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE EDWARD-
MECKLENBURG-LUNENBURG-NOTTOWAY-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
635 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE
OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-650-652-654-656-658-222245-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
635 PM EDT MON MAR 21 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-061>064-068>078-082-083-085-222245-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-CHARLES CITY-NEW KENT-
MIDDLESEX-
635 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING.
ANY THUNDERSTORMS THAT DO DEVELOP WILL PRODUCE GUSTY WINDS AND
BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 5:29 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
629 PM EDT MON MAR 21 2011

VAZ064-212330-
CAROLINE VA-
629 PM EDT MON MAR 21 2011

...STRONG THUNDERSTORM MOVING INTO CAROLINE COUNTY...

AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SMALL COMPLEX OF SHOWERS AND DEVELOPING THUNDERSTORMS...ORIENTED
FROM 8 MILES NORTH OF LADYSMITH TO LADYSMITH...OR FROM 9 MILES
NORTHWEST OF BOWLING GREEN TO 10 MILES WEST OF MILFORD...MOVING
SOUTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR   MILFORD
AROUND 640 PM EDT...

EXPECT WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3816 7715 3785 7739 3805 7759 3809 7756
      3821 7741

05
Special weather statement, Mar 21, 6:39 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
739 PM EDT MON MAR 21 2011

VAZ048-049-061>064-220030-
CAROLINE VA-CUMBERLAND VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA
VA-
739 PM EDT MON MAR 21 2011

...STRONG THUNDERSTORMS MOVING SOUTH TOWARDS RICHMOND METRO...

AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS FROM 9 MILES NORTH OF
FORT A.P. HILL TO PALMYRA...OR FROM 13 MILES NORTH OF BOWLING GREEN
TO PALMYRA...MOVING SOUTH AT 40 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR... BOWLING GREEN AROUND 745 PM EDT...
  MONTPELIER AROUND 750 PM EDT...
  DUNCAN AROUND 755 PM EDT...
  OILVILLE AROUND 800 PM EDT...
  DAWN AROUND 805 PM EDT...

EXPECT WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3803 7779 3805 7775 3803 7774 3800 7764
      3825 7737 3825 7724 3792 7719 3790 7721
      3791 7724 3788 7725 3770 7760 3770 7763
      3767 7765 3765 7789 3769 7794 3765 7795
      3764 7810 3793 7839

05
Special weather statement, Mar 21, 7:03 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
803 PM EDT MON MAR 21 2011

MDZ021>023-220100-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
803 PM EDT MON MAR 21 2011

...STRONG THUNDERSTORM MOVING TOWARDS LOWER MARYLAND EASTERN SHORE...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SHOWERS AND EMBEDDED STRONG THUNDERSTORMS...ORIENTED 28
MILES WEST OF CAMBRIDGE...OR ABOUT 9 MILES NORTHEAST OF
LEONARDTOWN...MOVING EAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR WINGATE AT 830 PM EDT...CROCHERON...AND...ELLIOTT AT 835 PM
EDT...ORIOLE...AND...MONIE AT 850 PM EDT.

EXPECT WIND GUSTS TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3867 7574 3809 7571 3798 7590 3806 7582
      3805 7587 3813 7584 3814 7596 3822 7585
      3835 7588 3823 7595 3829 7601 3826 7603
      3801 7598 3849 7633 3857 7631 3864 7629
      3857 7604 3868 7596

05
Special weather statement, Mar 21, 7:16 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
816 PM EDT MON MAR 21 2011

VAZ061>064-068>076-078-082-083-085-220115-
AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND
VA-ESSEX VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING AND QUEEN VA-KING
WILLIAM VA-LANCASTER VA-MIDDLESEX VA-NEW KENT VA-POWHATAN VA-RICHMOND
VA-WESTMORELAND VA-
816 PM EDT MON MAR 21 2011

...STRONG THUNDERSTORMS MOVING SOUTH TOWARD PORTIONS OF EASTERN AND
CENTRAL VIRGINIA...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MONTROSS TO LAKESIDE VILLAGE...OR FROM
MONTROSS TO CARTERSVILLE...MOVING SOUTHEAST AT 50 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  THREEWAY AROUND 820 PM EDT...
  RODOPHIL AROUND 825 PM EDT...
  TRUXILLO AROUND 830 PM EDT...
  WINTERHAM AROUND 835 PM EDT...
  SCOTTS FORK AROUND 840 PM EDT...
  WOODLAKE SUBDIVISION AROUND 845 PM EDT...

EXPECT WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3766 7826 3778 7741 3815 7684 3785 7653
      3777 7660 3784 7674 3788 7677 3781 7673
      3775 7662 3749 7685 3726 7808 3757 7831

05

The radar

The Norfolk radar (KAKQ), 62 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, New Kent

When
March 21, 7:50 PM EST
Where
New Kent County, 2.14 mi NNE of Quinton Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.530, -77.120

Trees were downed along New Kent Highway.

Lightning, York

When
March 21, 8:25 PM EST
Where
York County, 2.83 mi WNW of Magruder
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Public
Coordinates
37.330, -76.730

Lightning strike caused damage to a house. One person was injured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294042, 294041.